IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this paper or follow this series

Preference Revelation Games and Strong Cores of Allocation Problems with Indivisibilities

  • Koji Takamiya
Registered author(s):

    This paper studies the incentive compatibility of solutions to generalized indivisible good allocation problems introduced by Sonmez (1999), which contain the well-known marriage problems (Gale and Shapley, 1962) and the housing markets (Shapley and Scarf, 1974) as special cases. In particular, I consider the vulnerability to manipulation of solutions that are individually rational and Pareto optimal. By the results of Sonmez (1999) and Takamiya (2003), any individually rational and Pareto optimal solution is strategy-proof if and only if the strong core correspondence is essentially single-valued, and the solution is a strong core selection. Given this fact, this paper examines the equilibrium outcomes of the preference revelation games when the strong core correspondence is not necessarily essentially single-valued. I show that for the preference revelation games induced by any solution which is individually rational and Pareto optimal, the set of strict strong Nash equilibrium outcomes coincides with the strong core. This generalizes one of the results by Shin and Suh (1996) obtained in the context of the marriage probelms. Further, I examine the other preceding results proved for the marriage problems (Alcalde, 1996; Shin and Suh, 1996; Sonmez, 1997) to find that none of those results are generalized to the general model.

    If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

    File URL: http://www.iser.osaka-u.ac.jp/library/dp/2006/DP0651.pdf
    Download Restriction: no

    Paper provided by Institute of Social and Economic Research, Osaka University in its series ISER Discussion Paper with number 0651.

    as
    in new window

    Length:
    Date of creation: Mar 2006
    Date of revision:
    Handle: RePEc:dpr:wpaper:0651
    Contact details of provider: Postal: 6-1 Mihogaoka, Ibaraki, Osaka 567-0047
    Fax: 81-6-6879-8583
    Web page: http://www.iser.osaka-u.ac.jp/index-e.html
    Email:


    More information through EDIRC

    References listed on IDEAS
    Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

    as in new window
    1. Koji Takamiya, 2003. "On strategy-proofness and essentially single-valued cores: A converse result," Social Choice and Welfare, Springer, vol. 20(1), pages 77-83.
    2. Kalai, Ehud & Postlewaite, Andrew & Roberts, John, 1979. "A group incentive compatible mechanism yielding core allocations," Journal of Economic Theory, Elsevier, vol. 20(1), pages 13-22, February.
    3. José Alcalde, 1995. "Implementation of Stable Solutions to Marriage Problems," Working Papers. Serie AD 1995-05, Instituto Valenciano de Investigaciones Económicas, S.A. (Ivie).
    4. Roth, Alvin E. & Postlewaite, Andrew, 1977. "Weak versus strong domination in a market with indivisible goods," Journal of Mathematical Economics, Elsevier, vol. 4(2), pages 131-137, August.
    5. Shin, Sungwhee & Suh, Sang-Chul, 1996. "A mechanism implementing the stable rule in marriage problems," Economics Letters, Elsevier, vol. 51(2), pages 185-189, May.
    6. Roth, Alvin E. & Sotomayor, Marilda, 1992. "Two-sided matching," Handbook of Game Theory with Economic Applications, in: R.J. Aumann & S. Hart (ed.), Handbook of Game Theory with Economic Applications, edition 1, volume 1, chapter 16, pages 485-541 Elsevier.
    7. Tayfun Sonmez, 1999. "Strategy-Proofness and Essentially Single-Valued Cores," Econometrica, Econometric Society, vol. 67(3), pages 677-690, May.
    8. Thomson, William, 1988. "The Manipulability of the Shapley-Value," International Journal of Game Theory, Springer, vol. 17(2), pages 101-27.
    9. Thomson, William, 1984. "The Manipulability of Resource Allocation Mechanisms," Review of Economic Studies, Wiley Blackwell, vol. 51(3), pages 447-60, July.
    Full references (including those not matched with items on IDEAS)

    This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

    When requesting a correction, please mention this item's handle: RePEc:dpr:wpaper:0651. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Fumiko Matsumoto)

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If references are entirely missing, you can add them using this form.

    If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.